Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 59, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 22, 2022, 3:39 PM MST for Pima County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2022, 3:39 PM MST (22:39 UTC)
- Expired
- Jul 22, 2022, 4:30 PM MST
- In force
- 51 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 2787 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:02 PM MST, 37 minutes earlier.
Area forecast discussion, Jul 22, 3:02 PM MST, 37 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 302 PM MST Fri Jul 22 2022 .SYNOPSIS... Very hot and moist today with near record highs in some locations. Temperatures will fall back to near average this weekend into next week as moisture increases and thunderstorms become more likely. Upcoming storms will carry an increasing flash flood threat along with strong winds and lightning. && .DISCUSSION...Today through Thursday. The Excessive Heat Warning remains in effect through 8 PM this evening for the many lower desert locations. Scattered storms will be possible today with even some lingering activity into the overnight hours. Tucson could be in the crosshairs between 3PM- 7PM this evening with best chances for overnight activity in Cochise County and along the international border. Ridge over northern Arizona will begin to shift over the Four Corners region going into tomorrow and continue eastward towards the lower Mississippi River Valley into early next week. The flow pattern will shift as a result, opening the door to some medium to high grade monsoonal moisture. This influx will be facilitated by a wave rotating around the mid-level ridge over the next couple of days. This will all lead to a more active pattern in the coming days. As of right now Sunday and Monday look to be the most moist days with the highest PWAT values of 1.5-1.75 inches from Tucson westward with portions of western Pima County reaching values of 2" or greater. There will still be plenty of moisture lingering after Monday into mid- week but values should drop slightly. Several rounds of widespread showers and storms are expected in the Saturday to Monday time frame with the first round expected to be Saturday evening into Saturday night. The aforementioned wave will supply some extra forcing and overnight showers and storms could have more strength than usual. Each round of activity will impact the following rounds which makes it hard to pinpoint a specific window for highest chances of stronger storms. Storms that develop will carry a higher threat for flash flooding with slower storm motion and training storms possible. Lightning and strong winds remain other paramount threats. WPC continues to include a portion of southeast Arizona in the a "slight" risk for excessive rainfall each day Saturday through Monday. Those with weekend plans outdoors should make sure to check the forecast before heading out and have a plan in mind in case the weather makes a turn for the worse. && .AVIATION...Valid through 24/00Z. Isolated to scattered SHRA/TSRA expected this afternoon from KTUS south to KOLS. Localized +TSRA likely, especially along the International Border. Lower cigs between 5-8k ft AGL can be expected around precipitation, including gusty winds in excess of 40 kts. Otherwise, cloud bases range 8-12k ft AGL with diurnal sfc winds generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Temperatures will remain several degrees above average through Saturday. Storms become more widespread this weekend into next week as moisture increases area-wide, providing a greater potential for heavy rainfall. Many locations should see at least a wetting rain into next week, with many locations seeing areal averages up to or greater than one half inch. Strong and erratic outflow winds accompany the stronger storms, with otherwise diurnal wind trends. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM MST this evening for AZZ501- 502-504-505-509. && Public...Guillet Aviation...Michael Fire Weather....Michael Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 22, 1:23 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
123 PM MST Fri Jul 22 2022
AZZ508-512-222115-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
123 PM MST Fri Jul 22 2022
...A strong thunderstorm will impact portions of east central Cochise
County through 215 PM MST...
At 123 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles south of Chiricahua National Monument, or 18 miles west of
Rodeo. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly remote areas of east central
Cochise County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3178 10949 3191 10947 3189 10926 3177 10928
TIME...MOT...LOC 2023Z 259DEG 2KT 3183 10934
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TGDSpecial weather statement, Jul 22, 1:59 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
159 PM MST Fri Jul 22 2022
AZZ503-504-507-513-222145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
159 PM MST Fri Jul 22 2022
...A strong thunderstorm will impact portions of east central Pima,
western Cochise and northeastern Santa Cruz Counties through 245 PM
MST...
At 158 PM MST, Doppler radar was tracking a strong thunderstorm near
Sonoita, or 22 miles southwest of Benson, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sonoita and Elgin.
This includes the following highways...
Route 82 between mile markers 30 and 46.
Route 83 between mile markers 28 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3171 11042 3164 11067 3174 11085 3192 11059
TIME...MOT...LOC 2058Z 130DEG 9KT 3171 11058
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JRMSpecial weather statement, Jul 22, 2:46 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
246 PM MST Fri Jul 22 2022
AZZ510-222230-
White Mountains of Graham and Greenlee Counties including Hannagan
Meadow-
246 PM MST Fri Jul 22 2022
...A strong thunderstorm will impact portions of north central Graham
County through 330 PM MST...
At 245 PM MST, Doppler radar was tracking a strong thunderstorm 29
miles southwest of Hannagan Meadow, or 36 miles northwest of Clifton,
moving southwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Point-Of-Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3342 10958 3324 10975 3341 10991 3349 10981
3347 10977 3348 10975 3351 10974 3351 10973
TIME...MOT...LOC 2145Z 061DEG 6KT 3340 10974
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NGC/TGDSpecial weather statement, Jul 22, 3:01 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
301 PM MST Fri Jul 22 2022
AZZ507-508-513-222245-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
301 PM MST Fri Jul 22 2022
...A strong thunderstorm will impact portions of west central Cochise
County through 345 PM MST...
At 301 PM MST, Doppler radar was tracking a strong thunderstorm near
Dragoon, or 11 miles east of Benson, moving west at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Benson, St. David and Texas Canyon.
This includes the following highways...
Interstate 10 between mile markers 306 and 320.
Route 80 between mile markers 293 and 299.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3206 11007 3194 10999 3190 11027 3204 11033
TIME...MOT...LOC 2201Z 069DEG 11KT 3198 11012
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NGC/TGDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:29 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 46 min |
| Jul 21, 6:30 PM MST | Special Weather Statement | TWC | Cochise | 45 min |
| Jul 21, 7:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Jul 21, 7:05 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Jul 22, 1:23 PM MST | Special Weather Statement | TWC | Cochise | 52 min |
| Jul 22, 1:59 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Jul 22, 2:32 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 43 min |
| Jul 22, 2:46 PM MST | Special Weather Statement | TWC | Greenlee | 44 min |
| Jul 22, 3:01 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Jul 22, 3:25 PM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Jul 22, 3:45 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 45 min |
| Jul 22, 3:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 17 min |
| Jul 22, 3:49 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 27 min |
| Jul 22, 4:35 PM MST | Special Weather Statement | TWC | 25 min | |
| Jul 22, 4:39 PM MST | Special Weather Statement | TWC | Santa Cruz | 51 min |
| Jul 22, 4:54 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 51 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.